I’ve noted in other posts that I’ve been diagnosed with pulmonary fibrosis due to amiodarone toxicity.
Pulmonary fibrosis is a progressive, fatal disease. There is no cure for it. Death usually occurs in two to four years, although sometimes it comes faster, and sometimes victims live longer.
Amiodarone is a drug with dangerous side effects. It is toxic for about seventeen percent of those who take it.
Following are some U.S. Food and Drug Administration guidelines for physicians prescribing the drug. I’ve highlighted some of the more significant cautions in red.
“There have been post-marketing reports of acute-onset (days to weeks) pulmonary injury in patients treated with oral Amiodarone with or without initial I.V. therapy. Findings have included pulmonary infiltrates and/or X-ray, pulmonary alveolar hemorrhage, pleural effusion, bronchospasm, wheezing, fever, dyspnea, cough, hemoptysis, and hypoxia. Some cases have progressed to respiratory failure and/or death. Post-marketing reports describe cases of pulmonary toxicity in patients treated with low doses of Amiodarone; however, reports suggest that the use of lower loading and maintenance doses of Amiodarone are associated with a decreased incidence of Amiodarone-induced pulmonary toxicity.
“Amiodarone hydrochloride tablets may cause a clinical syndrome of cough and progressive dyspnea accompanied by functional, radiographic, gallium-scan, and pathological data consistent with pulmonary toxicity, the frequency of which varies from 2 to 7% in most published reports, but is as high as 10 to 17% in some reports. Therefore, when Amiodarone therapy is initiated, a baseline chest X-ray and pulmonary-function tests, including diffusion capacity, should be performed. The patient should return for a history, physical exam, and chest X-ray every 3 to 6 months.
“Pulmonary toxicity secondary to Amiodarone seems to result from either indirect or direct toxicity as represented by hypersensitivity pneumonitis (including eosinophilic pneumonia) or interstitial/alveolar pneumonitis, respectively.
“Patients with preexisting pulmonary disease have a poorer prognosis if pulmonary toxicity develops.
Hypersensitivity pneumonitis usually appears earlier in the course of therapy, and rechallenging these patients with Amiodarone results in a more rapid recurrence of greater severity.
Bronchoalveolar lavage is the procedure of choice to confirm this diagnosis, which can be made when a T suppressor/cytotoxic (CD8-positive) lymphocytosis is noted. Steroid therapy should be instituted and Amiodarone therapy discontinued in these patients.
“Interstitial/alveolar pneumonitis may result from the release of oxygen radicals and/or phospholipidosis and is characterized by findings of diffuse alveolar damage, interstitial pneumonitis or fibrosis in lung biopsy specimens. Phospholipidosis (foamy cells, foamy macrophages), due to inhibition of phospholipase, will be present in most cases of Amiodarone-induced pulmonary toxicity; however, these changes also are present in approximately 50% of all patients on Amiodarone therapy. These cells should be used as markers of therapy, but not as evidence of toxicity. A diagnosis of Amiodarone-induced interstitial/alveolar pneumonitis should lead, at a minimum, to dose reduction or, preferably, to withdrawal of the Amiodarone to establish reversibility, especially if other acceptable antiarrhythmic therapies are available. Where these measures have been instituted, a reduction in symptoms of Amiodarone-induced pulmonary toxicity was usually noted within the first week, and a clinical improvement was greatest in the first two to three weeks. Chest X-ray changes usually resolve within two to four months. According to some experts, steroids may prove beneficial. Prednisone in doses of 40 to 60 mg/day or equivalent doses of other steroids have been given and tapered over the course of several weeks depending upon the condition of the patient. In some cases rechallenge with Amiodarone at a lower dose has not resulted in return of toxicity.
“In a patient receiving Amiodarone, any new respiratory symptoms should suggest the possibility of pulmonary toxicity, and the history, physical exam, chest X-ray, and pulmonary-function tests (with diffusion capacity) should be repeated and evaluated. A 15% decrease in diffusion capacity has a high sensitivity but only a moderate specificity for pulmonary toxicity; as the decrease in diffusion capacity approaches 30%, the sensitivity decreases but the specificity increases. A gallium-scan also may be performed as part of the diagnostic workup.
“Fatalities, secondary to pulmonary toxicity, have occurred in approximately 10% of cases. However, in patients with life-threatening arrhythmias, discontinuation of Amiodarone therapy due to suspected drug-induced pulmonary toxicity should be undertaken with caution, as the most common cause of death in these patients is sudden cardiac death. Therefore, every effort should be made to rule out other causes of respiratory impairment (i.e., congestive heart failure with Swan-Ganz catheterization if necessary, respiratory infection, pulmonary embolism, malignancy, etc.) before discontinuing Amiodarone in these patients. In addition, bronchoalveolar lavage, transbronchial lung biopsy and/or open lung biopsy may be necessary to confirm the diagnosis, especially in those cases where no acceptable alternative therapy is available.
“If a diagnosis of Amiodarone-induced hypersensitivity pneumonitis is made, Amiodarone should be discontinued, and treatment with steroids should be instituted. If a diagnosis of Amiodarone-induced interstitial/alveolar pneumonitis is made, steroid therapy should be instituted and, preferably, Amiodarone discontinued or, at a minimum, reduced in dosage. Some cases of Amiodarone-induced interstitial/alveolar pneumonitis may resolve following a reduction in Amiodarone dosage in conjunction with the administration of steroids. In some patients, rechallenge at a lower dose has not resulted in return of interstitial/alveolar pneumonitis; however, in some patients (perhaps because of severe alveolar damage) the pulmonary lesions have not been reversible.”
The doctor who prescribed amiodarone for me gave no warning of the pulmonary dangers, and did not follow recommended FDA practice in my case. He cavalierly prescribed amiodarone without a baseline x-ray, without pulmonary-function tests, without a three-month follow-up, and without any in-patient monitoring. It took three nurses ganging up on him eight months later for him to finally come to the realization that I had been poisoned.
Despite the doctor's rationalization that it takes "years" for amiodarone to "have any effects," there are numerous cases on record of fatal pulmonary fibrosis developing in a few months, and some in which pulmonary toxicity was manifested itself in a matter of days.
While this post is a bit technical, I've included it because it might serve as a warning to others for whom amiodarone is cavalierly prescribed.